Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 34, NWS Lincoln, IL

April 30, 2003Logan County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Apr 30, 2003, 6:14 AM CDT for Logan County, Illinois. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2003, 6:14 AM CDT (11:14 UTC)
Expired
Apr 30, 2003, 7:00 AM CDT
In force
46 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Logan County, IL

The radar

The Lincoln radar (KILX), 7 km from the middle of the area, began a volume at 11:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 11.2 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2003-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2003-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 176 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2033 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
176 m²/s²
0-3 km storm-relative helicity
392 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

926 
WUUS53 KILX 301114
SVRILX
ILC107-301200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
614 AM CDT WED APR 30 2003

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOGAN COUNTY IN CENTRAL ILLINOIS

* UNTIL 700 AM CDT

* AT 614 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM HARTSBURG TO 5 MILES WEST OF
  MOUNT PULASKI...OR FROM 10 MILES NORTHEAST OF MASON CITY TO 9 MILES
  SOUTH OF LINCOLN...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  MOUNT PULASKI
  HARTSBURG
  LINCOLN
  BEASON

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 4020 8959 3993 8931 4017 8916 4033 8941

$$

CHURCHILL

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 2:45 AM CDT, 3 hours 29 minutes earlier.

Area forecast discussion, Apr 30, 2:45 AM CDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
245 AM CDT WED APR 30 2003

MODELS SIMILAR IN LIFTING A WARM FRONT NORTH ACROSS CENTRAL IL
TODAY...GETTING NORTH OF CWA DURING EARLY AFTERNOON. BUT MODEL QPF
AND SHORT WAVES EJECTING INTO THE GREAT LAKES FROM THE LONG WAVE
TROF ACROSS THE ROCKIES DIFFERS. GFS SUFFERING SOME CONVECTIVE
FEEDBACK SO PUTTING MORE WEIGHT ON THE ETA MODEL THIS RUN. FORECAST
CHALLENGE IS ADDRESSING CONVECTION CHANCES AND POSSIBLE SEVERE
WEATHER INTO THU NIGHT.

ONE MCS ACROSS NEBRASKA AND A SECOND ONE ACROSS IA DEVELOPING EAST
INTO NORTHERN IL. RADAR MOSAIC HAS SCATTERED CONVECTION DEVELOPING
ACROSS NORTHERN ILX CWA FROM PEORIA NORTH AND MORE WIDESPREAD
CONVECTION ALONG AND NORTH OF I-80. A LONE THUNDERSTORM MOVING NE
INTO SCOTT COUNTY TOWARD WINCHESTER. 07Z SURFACE ANALYSIS HAS 999 MB
LOW IN FAR SE CO WITH A WARM FRONT ARCHING ACROSS NORTHERN KS/MO AND
SOUTHERN IL NEAR I-70. 850 MB WARM FRONT FURTHER NORTH ACROSS
CENTRAL NE/IA INTO NORTHERN IL WHERE MOST CONVECTION FOCUSED ALONG
AND NORTH OF THIS BOUNDARY WITH INTERSECTING 40 TO 60 KNOT SOUTHERLY
850 MB JET.

WILL CONTINUE LIKELY CHANCE OF SHOWERS AND THUNDERSTORMS TODAY AND
TONIGHT FROM PEORIA NORTH WITH GOOD CHANCE CENTRAL AND PROB40 SE.
SPC DAY1 OUTLOOK HAS SLIGHT RISK NORTH OF I-70 TODAY AND TONIGHT
WITH MODERATE RISK NW OF THE IL RIVER. VERY UNSTABLE WITH ETA LIFTED
INDICES FROM MINUS 4 TO 8 WHILE CAPES 2000 TO 3000 J/KG. BEST CHANCE
OF SEVERE TO BE ALONG WARM FRONT OVER NW IL THIS AFTERNOON AND
EVENING. SHEAR STRONG ENOUGH TO SUPPORT SUPERCELLS. NEW GUIDANCE HAS
WARMED ABOUT 5 DEGREES TODAY INTO THE UPPER 70S NORTH AND LOWER 80S
CENTRAL AND SOUTH AND WILL FOLLOW.

LOW PRESSURE EJECTING INTO THE SOUTHERN GREAT LAKES THU BRINGS COLD
FRONT SLOWLY SE THRU CENTRAL IL THU AFTERNOON AND EVENING. SPC DAY2
OUTLOOK HAS SLIGHT RISK SE OF THE IL RIVER THU AND THU NIGHT. AGAIN
VERY UNSTABLE WITH LIFTED INDICES AGAIN MINUS 4 TO 8C WITH CAPES OF
1500 TO 3000 J/KG SE OF THE IL RIVER. SUPERCELLS AGAIN POSSIBLE
ESPECIALLY EASTERN IL WITH STRONG SHEAR. SPC THINKING MODERATE RISK
MAY BE NEEDED IN PART OF THE MID MISSISSIPPI AND OHIO VALLEYS. WILL
HAVE LIKELY CHANCE OF CONVECTION ACROSS ILX CWA THU AND INTO EASTERN
IL THU EVENING WITH CHANCE WEST THU NIGHT. FOLLOWED MILDER FWC/MET
HIGHS THU RANGING FROM LOW 70S NW AND UPPER 70S TO NEAR 80 SE.

ETA AND GFS SHOWING A SHORT WAVE AND UPPER LEVEL TROF MOVING EAST
ACROSS NORTHERN IL FRI AND MODELS SLOWER WITH BRINGING IN DRIER AIR.
SO WILL HAVE CHANCE OF SHOWERS DURING THE DAY FRI. THEN DRY FRI
NIGHT AND SAT AS HIGH PRESSURE BUILDS IN. EXTENDED FORECAST LOOKS
GOOD WITH NEXT CHANCE OF CONVECTION BY SUNDAY AFTERNOON AND MONDAY
AS ANOTHER STRONG STORM SYSTEM EJECTS OUT OF CO INTO THE GREAT LAKES.

.ILX...NONE.

HUETTL
Hazardous weather outlook, Apr 30, 6:02 AM CDT, 12 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-011100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
602 AM CDT WED APR 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS THIS MORNING OVER CENTRAL ILLINOIS ARE EXPECTED
TO DIMINISH LATER THIS MORNING...HOWEVER ADDITIONAL SEVERE WEATHER
IS ANTICIPATED LATER THIS AFTERNOON AND INTO TONIGHT. LARGE HAIL...
DAMAGING WINDS...AND ISOLATED TORNADOES WILL BE POSSIBLE. THE
HIGHEST RISK FOR SEVERE WEATHER WILL BE ALONG AND WEST OF THE
ILLINOIS RIVER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SEVERE THUNDERSTORMS WILL ALSO BE POSSIBLE ON THURSDAY AND THURSDAY
NIGHT OVER MUCH OF THE AREA AS A COLD FRONT PASSES THROUGH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE THROUGH THURSDAY NIGHT.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC
AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX (ALL IN LOWER CASE)

In the hours before

Local storm report, Apr 30, 5:32 AM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
532 AM CDT WED APR 30 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 AM    PETERSBURG                IL   .75 INCH HAIL
04/30/03   MENARD                         REPORTED BY MENARD COUNTY
                                          AMBULANCE.

GEELHART

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 5:37 AM CDTSevere Thunderstorm WarningILXLogan, Menard38 min
Apr 30, 8:40 AM CDTSevere Thunderstorm WarningILXWoodford50 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.